Kansas, 2007

Flash Flooding and Hail in Kansas, June 9 to 12, 2007

June 9 to 12, 2007 · NWS ICT · 10 events in 8 counties and zones

A slow moving and weak disturbance meandered over Southern and Southeast Kansas. Although there were a few severe storms producing mainly one inch hail and a wind gust to 60 mph, the copious amounts of rain led to numerous flash flooding events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$595,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slow moving and weak disturbance meandered over Southern and Southeast Kansas. Although there were a few severe storms producing mainly one inch hail and a wind gust to 60 mph, the copious amounts of rain led to numerous flash flooding events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 11:08 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 9, 11:08 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1208 AM CDT SUN JUN 10 2007

.AVIATION...
ANTICIPATING FAIRLY NUMEROUS THUNDERSTORM ACTIVITY TONIGHT ACROSS
THE AREA. DECIDED TO GO VCTS MOST AREAS...AND WITH THUNDERSTORM
CLUSTER TO THE SOUTH AND WEST OF WICHITA...DECIDED TO GO WITH A
TEMPO GROUP AT ICT. NOT ANTICIPATING WIDESPREAD SEVERE
ACTIVITY...BUT SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND
TORRENTIAL RAINFALL WILL DEFINITELY BE POSSIBLE. ADDITIONAL
ACTIVITY MAY DEVELOP OVER EASTERN/NORTHEAST KANSAS WITHIN THE NEXT
2-3 HOURS.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 1030 PM CDT SAT JUN 9 2007/

UPDATE...
WILL SEND OUT ANOTHER QUICK UPDATE.

NUMEROUS THUNDERSTORM ACTIVITY NOW GETTING GOING ACROSS NORTHERN
OKLAHOMA/SOUTHERN KANSAS IN AN EAST/WEST FASHION...LIKELY BEING
AIDED BY INTENSIFYING LOW-LEVEL JET ON NORTHERN EDGE OF BEST
INSTABILITY. 500M AGL PROFILERS AND SURFACE DATA ALSO INDICATE A
SUBTLE EAST/WEST BOUNDARY ACROSS NORTHERN OKLAHOMA. ACTIVITY OVER
NORTHEAST OK IS DISSIPATING...LIKELY BECAUSE IT WAS DIURNAL IN
NATURE AND LOW-LEVEL JET HASNT FOCUSED THAT FAR EAST YET. GIVEN
MARGINAL DEEP LAYER SHEAR AND GOOD INSTABILITY...THIS ACTIVITY MAY
PRODUCE MARGINALLY SEVERE HAIL...AS WELL AS TORRENTIAL RAINFALL AND
GUSTY WINDS.

MEANWHILE...SQUALL LINE CONTINUES TO PROGRESS EAST/SOUTHEAST ACROSS
SOUTHWEST KANSAS. CORFIDI VECTORS CONTINUE TO POINT THIS COMPLEX
TOWARD SOUTHWEST PORTIONS OF THE FORECAST AREA. FOR THE MOST
PART...ACTIVITY HASNT BEEN SEVERE FOR QUITE SOME TIME NOW...LIKELY
DUE TO COLD POOL/SHEAR IMBALANCE...EVIDENT IN GUST FRONT SURGING OUT
AHEAD OF CURRENT CONVECTION. ANTICIPATE MUCH OF THE SAME TO CONTINUE
AS IT POSSIBLY MOVES INTO THE FORECAST AREA LATER TONIGHT. ALL IN
ALL...NOT ANTICIPATING WIDESPREAD SEVERE TONIGHT...BUT CANT RULE
OUT A WARNING OR TWO. THINKING SIGNIFICANT WEATHER ALERTS WILL
HANDLE A MAJORITY OF ACTIVITY.

KLEINSASSER

PREV DISCUSSION... /ISSUED 907 PM CDT SAT JUN 9 2007/

UPDATE...
OUTFLOW BOUNDARY CONTINUES TO APPROACH SOUTHEAST KANSAS FROM THE
SOUTH. MAY SEE A FEW STORMS DEVELOP ALONG AND BEHIND THIS
BOUNDARY OVER THE NEXT FEW HOURS...BUT THINKING THREAT IS SLOWLY
WANING DUE TO LOSS OF DAYTIME HEATING AND WEAK SHEAR. COULD SEE
SMALL HAIL AND GUSTY WINDS WITH THIS ACTIVITY.

ANOTHER AREA OF STORMS IS CURRENTLY PROGRESSING EAST ACROSS
WEST/SOUTHWEST KANSAS...LIKELY BEING AIDED BY A WEAK MID/UPPER
LEVEL DISTURBANCE. ACTIVITY HAS QUICKLY EVOLVED INTO A SQUALL
LINE. GIVEN EAST/SOUTHEAST FORWARD PROPAGATION VECTORS AND STORMS
MOVING INTO BETTER MOISTURE/INSTABILITY...DO NOT SEE A REASON WHY
THIS ACTIVITY WONT MAKE IT INTO WEST/SOUTHWEST PORTIONS OF THE
FORECAST AREA BY MIDNIGHT OR SO. HOWEVER...GIVEN MARGINAL
SHEAR...WOULD EXPECT COLD POOLS TO EVENTUALLY OUTRUN THE
CONVECTION...WANING THREAT FOR WIDESPREAD SEVERE WIND GUSTS.

A THIRD AREA OF STORMS MAY DEVELOP LATE TONIGHT ACROSS NORTHEAST
KS ALONG NOSE OF GREATEST LOW-LEVEL MOISTURE TRANSPORT...AND
CLOSER TO NORTHERN/EASTERN EDGE OF MID-LEVEL CAP. THIS ACTIVITY
MAY HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL GIVEN
SLIGHTLY BETTER SHEAR.

KLEINSASSER

PREV DISCUSSION... /ISSUED 640 PM CDT SAT JUN 9 2007/

AVIATION...
00Z TAFS...VFR CONDITIONS FOR THE MOST PART EXPECTED OVER THE NEXT
24 HOURS. HOWEVER...FAIRLY DRAMATIC LOW-LEVEL MOISTURE RETURN IS
CURRENTLY UNDERWAY ACROSS THE FORECAST AREA...AND STRONG 850MB
MOISTURE TRANSPORT SHOULD CONTINUE THROUGH THE NIGHT.
CONSEQUENTLY...AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT
ACROSS THE FORECAST AREA. ADDITIONALLY...THUNDERSTORM ACTIVITY
CURRENTLY OVER WESTERN KANSAS/EASTERN COLORADO MAY BE ABLE TO
SUSTAIN ITSELF EASTWARD AMIDST STRENGTHENING LOW-LEVEL JET AND
INCREASING INSTABILITY. IF THIS ACTIVITY CAN MAKE IT INTO THE
FORECAST AREA...IT WONT BE UNTIL LATE TONIGHT. ALL IN
ALL...THUNDERSTORM THREAT TONIGHT APPEARS TOO LOW/CONDITIONAL TO
WARRANT VCTS WORDING IN TAFS.

KLEINSASSER

PREV DISCUSSION... /ISSUED 312 PM CDT SAT JUN 9 2007/

DISCUSSION...

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES FOR THE NEXT WEEK.

TONIGHT:
WEAK UPPER DISTURBANCE WILL MOVE THROUGH THE REGION TONIGHT.
SOUNDINGS ARE SHOWING A DECENT CAP THROUGH THE NIGHT ACROSS THE
FORECAST AREA. BUT WITH THE LOW LEVEL JET BRINGING MOISTURE FROM THE
SOUTH...WOULD NOT BE SURPRISED TO SEE A FEW STORMS THIS EVENING.
KEPT THE PRECIPITATION CHANCES LOW SINCE WE EXPECT ANY THUNDERSTORMS
THAT DO DEVELOP WILL BE ISOLATED. WHILE EXPECTATIONS FOR SEVERE
WEATHER ARE LOW...IT IS POSSIBLE THAT THERE COULD BE SOME PENNY SIZE
HAIL IN ONE OR TWO OF THE STORMS LATE TONIGHT.

SUNDAY-MONDAY:
DEWPOINTS INCREASE THROUGH THE NIGHT TONIGHT...AND WITH MORE
MOISTURE AVAILABLE WOULD EXPECT TO SEE MORE WIDESPREAD CONVECTION BY
SUNDAY AFTERNOON. AT THIS TIME IT DOES NOT LOOK LIKE WIDESPREAD
SEVERE STORMS...AS THERE WILL BE NO WELL DEFINED BOUNDARY IN THE
AREA. IF THERE ARE ANY SEVERE STORMS IN THE FORECAST AREA...WOULD
EXPECT THEM TO BE ACROSS THE NORTHEAST PART OF THE AREA.

TUESDAY-FRIDAY:
ABOVE NORMAL TEMPERATURES STILL LOOK REASONABLE FOR NEXT
WEEK...HOWEVER THE TEMPERATURES MAY NOT BE QUITE AS WARM AS WE
ORIGINALLY THOUGHT IF THERE ARE MORE CLOUDS AROUND. THIS WILL BE
SOMETHING TO KEEP AN EYE ON.

PRECIPITATION CHANCES ARE LOOKING MORE PROMISING FOR TUESDAY AND
WEDNESDAY. GFS BRINGS THE SURFACE LOW A LITTLE FURTHER EAST NOW
BEFORE IT STALLS OVER WESTERN KANSAS. FORECAST SOUNDINGS ARE SHOWING
DEEPER MOISTURE THROUGH THE ATMOSPHERE AS WELL. WE INCREASED THE
CHANCES FOR PRECIPITATION TO ACCOUNT FOR THIS.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  89  70  91 /  30  20  20  30
HUTCHINSON      69  89  71  91 /  30  20  20  30
NEWTON          69  89  70  90 /  30  30  20  30
ELDORADO        69  88  69  90 /  30  30  20  30
WINFIELD-KWLD   69  89  70  91 /  30  20  20  30
RUSSELL         68  90  71  92 /  30  30  20  30
GREAT BEND      69  90  71  92 /  30  20  20  30
SALINA          69  90  70  90 /  30  30  30  30
MCPHERSON       68  90  70  90 /  30  30  30  30
COFFEYVILLE     69  88  70  89 /  30  30  20  30
CHANUTE         68  87  69  88 /  30  30  30  30
IOLA            68  87  69  88 /  30  30  30  30
PARSONS-KPPF    69  87  70  89 /  30  30  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 8:11 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT SAT JUN 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
911 PM CDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FORECAST AREA TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED. HOWEVER...THE STRONGEST ACTIVITY MAY PRODUCE 50 MPH
WINDS AND NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH FRIDAY...AS A
SUMMERTIME PATTERN SETTLES OVER THE AREA. STRONG THUNDERSTORMS WILL
BE POSSIBLE ANY AFTERNOON AND EARLY EVENING DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Jun 9, 10:27 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT SAT JUN 9 2007

KSZ082-091-100515-
HARPER-KINGMAN-
1127 PM CDT SAT JUN 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATTICA...OR 13 MILES NORTHWEST OF
ANTHONY...AND MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jun 9, 11:14 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT SUN JUN 10 2007

KSZ091-100615-
HARPER-
1214 AM CDT SUN JUN 10 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN HARPER COUNTY...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATTICA...OR 13 MILES NORTHWEST OF
ANTHONY...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...TORRENTIAL RAIN AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
June 9, 11:48 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.660, -97.580

Hail, Sumner

When
June 10, 12:15 AM CST
Where
Sumner County, 0.88 mi NE of South Haven
Measured
1 in hail
Reported by
Public
Coordinates
37.059, -97.389

Thunderstorm Wind, Sumner

When
June 10, 12:15 AM CST
Where
Sumner County, 0.88 mi NE of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.059, -97.389

Flash Flood, Harper

When
June 10, 1:05 AM CST to 5:05 AM CST
Where
Harper County, 1 mi W of Attica
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
37.230, -98.248

Harper County Law Enforcement reported a water rescue on Highway 160 just west of Attica. A later report from Law Enforcement indicated that there was 4 feet of water flowing over the highway. Flash flooding was also reported in the town of Harper early in the morning. Numerous washouts were reported across the county. The Harper Advocate contributed to this report.

Hail, Harper

When
June 10, 1:15 PM CST
Where
Harper County, 1.3 mi WSW of Corwin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.073, -98.322

Flash Flood, Cowley

When
June 11, 4:00 AM CST to 9:30 AM CST
Where
Cowley County, 15 mi E of Arkansas City
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
37.070, -96.778

Cowley County Emergency Management reported a water rescue near Cowley County State Lake along Highway 166. Emergency crews rescued two individuals who became trapped in a camper on the east side of the lake. The rising water went into the windows of the camper.

Flash Flood, Chautauqua

When
June 11, 5:50 AM CST to 9:30 AM CST
Where
Chautauqua County, Cedar Vale
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
37.100, -96.500

The CO-OP observer in Cedar Vale measured 7.2 inches of rain which lead to flooding of his residence. 6 inches of rain was also measured in the town of Chautauqua. Flash flooding was also reported in Sedan where numerous city streets were inundated.

Flash Flood, Montgomery

When
June 11, 7:45 AM CST to 10:45 AM CST
Where
Montgomery County, Dearing
Cause
Heavy Rain
Property damage
$105,000
Reported by
Law Enforcement
Coordinates
37.050, -95.720

Law enforcement reported a county road bridge had washed out near Dearing. Several county roads south of Havana were under water. Highway 175 just north Caney was closed due to water flowing over the highway. Several CO-OP observers in the county between 6 and 7.5 inches of rain overnight.

Flash Flood, Allen

When
June 12, 7:25 AM CST to 11:30 AM CST
Where
Allen County, 3 mi N of Humboldt
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
37.863, -95.430

Law enforcement reported 1100 Road was closed between Idaho and Hawaii Roads.

Flash Flood, Neosho

When
June 12, 7:40 AM CST to 11:35 AM CST
Where
Neosho County, 12 mi E of Chanute
Cause
Heavy Rain
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
37.680, -95.251

Numerous roads were closed due to water flowing across them in the northeast portion of the county including Piatt Road near Odense and US Highway 59 west of Stark.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41462, 41463, 41466, 41444, 41465, 41453, 41457, 41458, 41460, 41461.